Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Simplifyng/Treatment
Dec 8, 2003

Dr Cohen, 1st thanks for all for all your efforts in helping people on this site and I always look for your advice. I was diagnosed 99 during acute syroconversion. Started meds 1 month prior to being tested positive. VL 250,000 and CD4 750. Started meds the 1st day. Referred to MGH to be monitored for acute HIV infection. Question. I have always been very active in the GYM. Weighing 180 lbs 5'11". After 6 months of switching meds (bad dream reactions from Sustiva)switched to Combivar and Viramune. 3month after that My viral load was<50 and cd4 900. Over the next year I had lost 10 pounds and as a Professional and extensive travel required I felt exhausted. After testing my testosterone level we discover that in was well below the low rang. My doctor prescribe 200mg/w injections and I really started to feel great. Got back to the gym and regain my energy. But still couldn't regain my muscle size. So he Prescribed NandoloneDec 200MG2x month. Wow.. What a difference. I felt like the real me. Worked out hard for a year and gained 10 lbs of muscle. 2003 is now here and my doc said 6 month ago that I should cut back on the Nandrolone Dec. I have since the last 6 months but lost energy and 8lbs. All my lab test have been normal. Now I need to refill my prescription and not sure he will. What are your thought for your patients? This regiman has made a big difference in my life and out look on HIV.

Response from Dr. Cohen

Well, this is not exactly a question about simplifying treatment but about continuing use of anabolic steroids but here are some thoughts nevertheless.

There is a gap perceived between people who want to use anabolic steroids and the physicians who need to prescribe them to those who want them. The main issue is that there is not a lot of medical science as to when we should or should not prescribe these drugs for this purpose, nor for how long. And it is clear that there are a number of people who use them to enhance physical appearance from a baseline of already being normal and healthy and there are real safety concerns when we prescribe these drugs that make us tentative to do so. For example, long term use of these drugs can lead to liver tumors. They can cause personality changes. They can cause skin problems.

But they can clearly do some good and you describe one example of someone who seemed to do well as a result. In other words, despite excellent viral suppression, something was not fully restored. And you had low testosterone and weight loss that responded to supplementation. The uncertainty we have in our field however is why this occurred. We don't fully understand why this happens, nor what the best approach is to address it. In other words is it safer for the body to have short term supplementation of anabolics and then taper down and off of them, monitoring to see if your own body can then restart whatever system was "off" and maintain normal muscle and weight. Or does it mean you have to stay on anabolics for years and years, with the concerns it raises about the long term risks. And so in the absence of good info to guide us, some clinicians have a conservative tendency meaning to pull back on meds and see how your body can do without them. Since you are apparently "healthy" at least by the numbers as healthy perhaps as someone without HIV at all - and most without HIV don't require supplementation with anabolics to maintain weight. And so perhaps your own body can now take over. Perhaps. But

But perhaps it won't. And so it is my impression that most MDs doing this type of work especially if they were comfortable starting you on nandrolone might understand these difficult tradeoffs. And have a conversation with you about the concerns we might have about staying on vs a trial period off to see what might occur. Now you mention you've already cut back and noted regression. You are again losing weight despite the control of HIV. So perhaps that is the answer we'd need to go with a plan. Or perhaps your own MD is hoping that your own system might "wake up" and produce its own anabolic steroids even if it didn't do so quickly. These are all valid conversations to have. Keep in mind that there are also differences in goals and perceptions meaning some who are very built up in terms of muscle might feel very concerned about even small degrees of loss, while someone looking might see someone who is very amply muscled and a bit less worried about giving your body time to see what can occur off of the anabolics.

This is a difficult topic since we are not quite sure what went wrong, so not sure how to go about fixing it. And we don't have a lot of teaching about keeping people on decades of anabolics. So our training has led to a certain conservative streak to see what we can do without them and there are some decent reasons we have for this view. Just ask to see the drug information sheets in the "PDR" about these drugs if you want to know what the fears are about for example

But hopefully you and your MD figured all this out by now



Previous
Viracept/3tc/Ziagen/Viread
Next
Resistant to all meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement